A middle aged man presented with seizures. For 4 days he had been feeling unwell with coryzal symptoms, frontal headache and dizziness. He had ‘not been himself’ for some months. He had no previous medical history and had never had a seizure before. The ambulance crew noted that he was confused and witnessed a generalised tonic-clonic seizure. On arrival in hospital he was severely agitated and uncooperative and received IV lorazepam.
He was not adequately protecting his airway, saturations were 100% on high flow oxygen, temperature was 37.8, his pulse was 88, BP 129/90mmHg, blood sugar was 7.7. Clinical examination did not reveal any abnormality except for diminished level of consciousness. A presumptive diagnosis of meningitis / encephalitis was made. His trachea was intubated, he received fluids, parenteral vitamins, IV ceftriaxone and acyclovir. A CT head (with contrast) was obtained and a lumbar puncture were normal. His blood tests, CXR, urinary toxicology screen, and ECG were non-contributory. Arterial blood gas analysis revealed changes consistent with being post ictal and then (whilst ventilated) normalised.
His sedation was weaned and once extubated he remained very drowsy, even 18 hours after his last sedation. A Glasgow Coma Score (GCS) was recorded at E1V1M5 (7/15). His pupils were equal and reactive, and he was moving all 4 limbs. Both plantar responses were down-going, and tone and reflexes were symmetrical. He had myoclonic jerking of his left hand but no rhythmical muscle activity was evident. To protect his airway he required reintubation of his trachea and re-institution of ventilation.
In addition to sedation with propofol and alfentanil he received therapeutic phenytoin. An electroencephalogram (EEG) performed on his second day, off sedation, revealed continuous periodic sharp and slow wave complexes at around 1Hz with intermittent high amplitude waves in the left temporal region and bursts of rhythmical activity in the right temporal region. At the time of the EEG he had some abnormal motor activity – continuous movement of his fingers and twitching of an eyelid and rhythmical jerking of both of his arms. An MRI of his brain was normal.
In this clinical context the EEG was interpreted as being consistent with encephalitis and non-convulsive status epilepticus. Phenobarbitone was started in addition to the phenytoin. Normothermia and normoglycemia was maintained. To improve the management of his non convulsive status we continuously monitored his cerebral electrical activity with a bispectral index (BIS) monitor and bitemporal EEGs. We targeted a burst suppression of 20-50%. Propofol was ineffective at reducing the BIS without causing limiting hypotension but midazolam was effective.
Further investigations did not further our search for the primary diagnosis. A further EEG was performed 24 hours later, off midazolam but whilst on 350mg/hr of propofol. He developed some rhythmical motor activity and his EEG revealed ongoing abnormal electric activity, consistent with continued non-convulsive status, which resolved in response to a bolus of propofol. A possible diagnosis of limbic encephalitis was considered and methylprednisolone (1g IV) was administered.
A repeat MRI showed increased abnormal signal changes in the amygdala and hippocampus, which is supportive of the diagnosis of limbic encephalitis.
Despite optimal medical treatment his EEG showed more severe and continued abnormal electrical activity. Thiopentone was added to his anti-seizure regime. By the 19th day from initial presentation multiorgan failure had developed. He required ventilation with high airway pressures and high inspired oxygen concentrations for lung injury due to ventilator associated pneumonia, vasoactive drugs to support his cardiovascular system through the associated sepsis, haemofiltration for renal failure and had ileus with failure of enteral feeding. There were still signs of seizure activity despite concurrent administration of propofol, midazolam, phenytoin, levetiracetam, phenobarbitone and sodium valproate. Supportive treatment was withdrawn following diagnosis of brain-stem death. His family did not permit a post mortem examination.Read More »